Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 25, NWS El Paso, TX

June 24, 2016Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 24, 2016, 7:41 PM MDT for Doña Ana County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2016, 7:41 PM MDT (01:41 UTC)
Expired
Jun 24, 2016, 8:15 PM MDT
In force
34 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 16 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.7 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2016-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2016-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
3631 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS54 KEPZ 250141
SVREPZ
NMC013-250215-
/O.NEW.KEPZ.SV.W.0025.160625T0141Z-160625T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
741 PM MDT FRI JUN 24 2016

THE NATIONAL WEATHER SERVICE IN EL PASO  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 815 PM MDT

* AT 741 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 19 MILES WEST OF CHAMBERINO TO 15 MILES SOUTHWEST OF
  LA UNION TO 13 MILES SOUTHWEST OF SANTA TERESA...MOVING NORTHEAST
  AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SANTA TERESA...
  KILBOURNE HOLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WIND DAMAGE WITH THESE STORMS WILL OCCUR BEFORE ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3195 10707 3213 10676 3198 10668 3179 10661
      3179 10695
TIME...MOT...LOC 0141Z 225DEG 34KT 3195 10701 3184 10689 3173 10682 

HAIL...<.75IN
WIND...60MPH
 
$$

GRZYWACZ
1 follow-up statement
401 
WWUS54 KEPZ 250158
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
758 PM MDT FRI JUN 24 2016

NMC013-250215-
/O.CON.KEPZ.SV.W.0025.000000T0000Z-160625T0215Z/
DONA ANA NM-
758 PM MDT FRI JUN 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTH CENTRAL DONA ANA COUNTY...

AT 757 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES SOUTHWEST OF SAN MIGUEL TO 5 MILES WEST OF LA
UNION TO NEAR SANTA TERESA...MOVING NORTHEAST AT 40 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS...AND OUTBUILDINGS. BLOWING DUST WILL REDUCE
         VISIBILITIES TO NEAR ZERO AT TIMES. 

LOCATIONS IMPACTED INCLUDE...
SANTA TERESA...
KILBOURNE HOLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WIND DAMAGE WITH THESE STORMS WILL OCCUR BEFORE ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3195 10707 3213 10676 3198 10668 3179 10661
      3179 10695
TIME...MOT...LOC 0157Z 225DEG 34KT 3206 10688 3195 10676 3184 10669 

HAIL...<.75IN
WIND...70MPH
 
$$

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:34 PM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jun 24, 2:34 PM MDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
234 PM MDT FRI JUN 24 2016

.SYNOPSIS...
High pressure aloft will relax its grip somewhat on the
Borderland this weekend and early next week, resulting in an
increase in low and mid level moisture and slightly cooler daytime
temperatures. An upper level disturbance will approach our area
from the southeast this weekend, and will be instrumental in
increasing our chances for scattered showers and thunderstorms,
especially in the Saturday night through Monday time frame.

&&

.DISCUSSION...
Our complex weather pattern will continue across the Borderland
into at least early next week. Our extensive east-west upper
ridge from the Pacific to the Atlantic coast which prevails
overhead will modify somewhat by this weekend and allow more
moisture to be imported into our area along with slightly cooler
temperatures. Our low level thermal trough will continue to extend
into the central portions of the cwa setting up a convergence
zone helping to focus any convection. Forecast trajectories show
inflow of moisture from both the Gulf of California and Gulf of
Mexico.

Tonight through Saturday our Low level trough along with ample
heating, enough instability (LI -3 Cape 900 and Dcape 1600) and
sufficient moisture (pw 1 inch) will provide isolated to scattered
convection across the cwa. 50 deg F dew point depressions will
again harbor the risk for 50+ mph outflow winds all areas along
with isolated dry lightning strikes in the Gila/Sacs.

Forecast models up the ante come around saturday night into
Monday as our upper ridge modifies and part of it shifts east
allowing an inverted trough/easterly wave (remnants of a previous
tropical storm in Mexico) to approach us from the southeast. the
easterly circulation around this wave is forecast to be deep
enough to give us ENE flow from the surface to 100 mb by Sunday
thereby allowing fairly deep moisture importation of subtropical
air. Our window of opportunity is from later Saturday into Monday
when models forecast precipitable water to range from around 1.1
to 1.3 inches with concurrent CAPE values up to 1000 J/kg. Thus
convective coverage and intensity will increase Saturday night
through Monday with an enhanced risk of heavy rainfall and flash
flooding as upper wind profiles will favor slow moving and/
possibly back building cells.

Our ubiquitous upper ridge is forecast to strengthen again and
expand over the central and southern Rockies back into our domain
by Tuesday on of next week which will mean an importation of drier
continental air aloft into our region from NE. Thus expect by
midweek warmer and drier conditions with only slight chances for
storms (with the mountains of southern New Mexico preferred.

&&

.AVIATION...Valid 25/00Z-26/00Z.
Weak ridge of high pressure aloft oriented east-west across the
southwest and southern USA, will maintain generally light winds
across the area.  Look for ISOLD-SCT MTN TSRAGS/CIGS 080-100/LCL VIS
2-5SM IN RAIN/WND VRB 30G45KT THROUGH 03Z and a second round of
outflow driven SCT lowland TSRAGS/LVL VIS TO ZERO SM IN BLDU/LCL VIS
3-5SM IN RAIN/CIGS 110-120/WND VRB35G50KT thru 07Z. lowland VFR
conds during the whole period SCT080-100 with the exception on areas
close to thunderstorms activity. Look for winds 250-290/10-15 kts
generally west of the Rio Grande through 26/09z,,,and 140-170/5-10
KTS for areas east.  Winds shift 300-330 all areas aft 15Z with
speeds 5-10 KTS.

&&

.FIRE WEATHER...
Broad but weak upper level high pressure oriented east-west across
the southern states,,,will continue its hold over the region today
and Saturday. This will mean more light winds and muggy conditions
for the next couple of days.  Later this weekend an easterly wave
will approach from the east-southeast,,,while western portion of the
high re-centers northwestward over the four corners. These actions
will bring increasing moisture to the area later this weekend into
early next week.  As a consequence,,,an uptick in thunderstorm
activity is expected for all areas Sunday-Tuesday. Wave and
associated instability move west of the area Tuesday
night,,,replaced by drier continental air flow from the northeast
later next week.  This will mean a return to fewer thunderstorms for
that time.

Min RH outside storms through Saturday,,,will range from the upper
teens lowlands to lower 30s across highest elevations in the Gila
region and Sacramento . Values climb roughly 10 percent
Sunday,,,then another 5-10 % Monday as the easterly wave moves
nearby to our south. Lowland min RH is expected to fall back to
the upper teens middle/later next week,,,while mountain values
drop to around 40%. Fair to poor vent rates can be expected
generally north of a Lordsburg-Dunken line through early next
week,,,while very good ventilation is anticipated south of this
line.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 75  98  74  95 /  30  10  30  30
Sierra Blanca           70  95  67  89 /  20  10  30  30
Las Cruces              72  97  69  93 /  30  10  30  30
Alamogordo              71  97  70  92 /  30  20  30  30
Cloudcroft              55  76  52  69 /  40  40  40  40
Truth or Consequences   71  96  69  90 /  20  20  20  30
Silver City             66  92  64  87 /  30  20  30  40
Deming                  71  99  69  94 /  20  10  20  30
Lordsburg               70  99  68  95 /  20  10  20  30
West El Paso Metro      76  99  75  94 /  30  10  30  30
Dell City               67  98  66  91 /  20  10  30  30
Fort Hancock            75  99  72  95 /  20  10  30  30
Loma Linda              69  93  67  87 /  30  10  30  30
Fabens                  73 100  71  95 /  30  10  30  30
Santa Teresa            73  98  72  94 /  30  10  30  30
White Sands HQ          73  96  71  92 /  30  20  30  30
Jornada Range           69  97  66  92 /  30  20  30  30
Hatch                   70 101  67  95 /  30  10  20  30
Columbus                72  99  70  95 /  20  10  20  30
Orogrande               72  97  71  93 /  30  10  30  30
Mayhill                 57  83  54  75 /  40  40  40  50
Mescalero               56  85  53  78 /  30  30  40  40
Timberon                55  82  52  76 /  40  30  40  50
Winston                 59  88  56  83 /  30  30  20  40
Hillsboro               65  94  63  89 /  30  20  30  40
Spaceport               70  97  68  91 /  30  20  20  30
Lake Roberts            55  92  53  88 /  30  20  30  40
Hurley                  66  93  63  88 /  20  20  30  30
Cliff                   60  98  57  92 /  20  10  30  40
Mule Creek              57  97  55  92 /  20  20  20  30
Faywood                 66  94  63  90 /  20  20  30  30
Animas                  68  99  66  95 /  20  10  30  30
Hachita                 69  99  67  95 /  20  10  30  30
Antelope Wells          67  95  64  91 /  30  30  30  30
Cloverdale              65  92  63  89 /  30  30  30  40

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

 20/22 NOVLAN / TRIPOLI
Hazardous weather outlook, Jun 24, 11:20 AM MDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT FRI JUN 24 2016

NMZ401>417-TXZ418>424-251715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK
RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY
OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY-1107 AM MDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A STILL A SLIGHT CHANCE OF DRY LIGHTING FOR THE GILA REGION
REGION AND SACRAMENTO MOUNTAINS FRIDAY AFTERNOON AND EVENING. STRONG
OUTFLOW WINDS WITH GUSTS TO 50+ MPH ARE POSSIBLE FOR ALL
STORMS AREA WIDE FRIDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL BECOME MORE NUMEROUS IN THE SATURDAY THROUGH
MONDAY TIME FRAME AS A DISTURBANCE MOVES TOWARD THE BORDERLAND FROM
THE SOUTHEAST AND IMPORTS MORE SUBTROPICAL MOISTURE INTO THE AREA.
THERE SHOULD BE AMPLE INSTABILITY TO SET OFF AND ENHANCE THE
CONVECTION. EASTERLY FLOW FROM THE SURFACE ALL THE WAY TO THE
TROPOPAUSE SHOULD PROVIDE A DEEP MOISTURE PROFILE WITH PW VALUES
RISING TO 1.2 OR 1.3 INCHES. LIGHTER WINDS ALOFT WILL PRODUCE SLOWER
MOVING STORMS WHICH IN TURN WILL COME WITH THE THREAT OF HEAVY RAIN
AND POSSIBLE FLASH FLOODING. HIGH PRESSURE WILL MOVE MORE CENTERED
OVER THE AREA AGAIN STARTING THURSDAY WITH ONLY ISOLATED MOUNTAIN
CONVECTION AND WARMER DAYTIME TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

20

In the hours before

Special weather statement, Jun 24, 7:11 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
711 PM MDT FRI JUN 24 2016

NMZ407-411-250200-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-
711 PM MDT FRI JUN 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONA ANA AND
SOUTHEASTERN LUNA COUNTIES UNTIL 800 PM MDT...

AT 711 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 16 MILES EAST OF COLUMBUS...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KILBOURNE HOLE.
HIGHWAY 9 EAST OF COLUMBUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3185 10749 3207 10693 3179 10682 3178 10745
TIME...MOT...LOC 0111Z 246DEG 31KT 3181 10736

GRZYWACZ

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:11 PM MDTSpecial Weather StatementEPZ49 min
Jun 24, 7:56 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero49 min
Jun 25, 12:52 PM MDTSpecial Weather StatementEPZOtero38 min
Jun 25, 1:28 PM MDTSpecial Weather StatementEPZOtero47 min
Jun 25, 1:44 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 25, 4:23 PM MDTAreal Flood AdvisoryEPZOtero3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.